The Annals of Applied Probability

Maxima of a randomized Riemann zeta function, and branching random walks

Louis-Pierre Arguin, David Belius, and Adam J. Harper

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A recent conjecture of Fyodorov–Hiary–Keating states that the maximum of the absolute value of the Riemann zeta function on a typical bounded interval of the critical line is $\exp \{\log \log T-\frac{3}{4}\log \log \log T+O(1)\}$, for an interval at (large) height $T$. In this paper, we verify the first two terms in the exponential for a model of the zeta function, which is essentially a randomized Euler product. The critical element of the proof is the identification of an approximate tree structure, present also in the actual zeta function, which allows us to relate the maximum to that of a branching random walk.

Article information

Source
Ann. Appl. Probab., Volume 27, Number 1 (2017), 178-215.

Dates
Received: June 2015
Revised: April 2016
First available in Project Euclid: 6 March 2017

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1488790826

Digital Object Identifier
doi:10.1214/16-AAP1201

Mathematical Reviews number (MathSciNet)
MR3619786

Zentralblatt MATH identifier
1362.60050

Subjects
Primary: 60G70: Extreme value theory; extremal processes 11M06: $\zeta (s)$ and $L(s, \chi)$

Keywords
Extreme value theory Riemann zeta function branching random walk

Citation

Arguin, Louis-Pierre; Belius, David; Harper, Adam J. Maxima of a randomized Riemann zeta function, and branching random walks. Ann. Appl. Probab. 27 (2017), no. 1, 178--215. doi:10.1214/16-AAP1201. https://projecteuclid.org/euclid.aoap/1488790826


Export citation

References

  • [1] Addario-Berry, L. and Reed, B. (2009). Minima in branching random walks. Ann. Probab. 37 1044–1079.
  • [2] Aïdékon, E. (2013). Convergence in law of the minimum of a branching random walk. Ann. Probab. 41 1362–1426.
  • [3] Aïdékon, E., Berestycki, J., Brunet, É. and Shi, Z. (2013). Branching Brownian motion seen from its tip. Probab. Theory Related Fields 157 405–451.
  • [4] Arguin, L.-P., Bovier, A. and Kistler, N. (2013). The extremal process of branching Brownian motion. Probab. Theory Related Fields 157 535–574.
  • [5] Belius, D. and Kistler, N. (2016). The subleading order of two dimensional cover times. Probab. Theory Related Fields. To appear. DOI:10.1007/s00440-015-0689-6.
  • [6] Bhattacharya, R. N. and Ranga Rao, R. (1976). Normal Approximation and Asymptotic Expansions. Wiley Series in Probability and Mathematical Statistics. Wiley, New York.
  • [7] Biskup, M. and Louidor, O. (2016). Extreme local extrema of two-dimensional discrete Gaussian free field. Comm. Math. Phys. 345 271–304.
  • [8] Bondarenko, A. and Seip, K. (2015). Large GCD sums and extreme values of the Riemann zeta function. Preprint. Available at arXiv:1507.05840.
  • [9] Bourgade, P. (2010). Mesoscopic fluctuations of the zeta zeros. Probab. Theory Related Fields 148 479–500.
  • [10] Bramson, M. D. (1978). Maximal displacement of branching Brownian motion. Comm. Pure Appl. Math. 31 531–581.
  • [11] Bramson, M., Ding, J. and Zeitouni, O. (2014). Convergence in law of the maximum of nonlattice branching random walk. Preprint. Available at arXiv:1404.3423.
  • [12] Bramson, M., Ding, J. and Zeitouni, O. (2016). Convergence in law of the maximum of the two-dimensional discrete Gaussian free field. Comm. Pure Appl. Math. 69 62–123.
  • [13] Farmer, D. W., Gonek, S. M. and Hughes, C. P. (2007). The maximum size of $L$-functions. J. Reine Angew. Math. 609 215–236.
  • [14] Fyodorov, Y. V. and Bouchaud, J.-P. (2008). Freezing and extreme-value statistics in a random energy model with logarithmically correlated potential. J. Phys. A 41 372001.
  • [15] Fyodorov, Y. V., Hiary, G. A. and Keating, J. P. (2012). Freezing transition, characteristic polynomials of random matrices, and the Riemann zeta function. Phys. Rev. Lett. 108 170601.
  • [16] Fyodorov, Y. V. and Keating, J. P. (2014). Freezing transitions and extreme values: Random matrix theory, and disordered landscapes. Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 372 20120503.
  • [17] Fyodorov, Y. V. and Simm, N. J. (2015). On the distribution of maximum value of the characteristic polynomial of gue random matrices. Preprint. Available at arXiv:1503.07110.
  • [18] Götze, F. (1991). On the rate of convergence in the multivariate CLT. Ann. Probab. 19 724–739.
  • [19] Halász, G. (1983). On random multiplicative functions. In Hubert Delange Colloquium (Orsay, 1982). Publ. Math. Orsay 83 74–96. Univ. Paris XI, Orsay.
  • [20] Harper, A. J. (2013). A note on the maximum of the Riemann zeta function, and log-correlated random variables. Preprint. Available at arXiv:1304.0677.
  • [21] Keating, J. P. and Snaith, N. C. (2000). Random matrix theory and $\zeta(1/2+it)$. Comm. Math. Phys. 214 57–89.
  • [22] Kistler, N. (2015). Derrida’s random energy models. From spin glasses to the extremes of correlated random fields. In Correlated Random Systems: Five Different Methods. Lecture Notes in Math. 2143 71–120. Springer, Cham.
  • [23] Madaule, T. (2015). Maximum of a log-correlated Gaussian field. Ann. Inst. Henri Poincaré Probab. Stat. 51 1369–1431.
  • [24] Montgomery, H. L. and Vaughan, R. C. (2007). Multiplicative Number Theory. I. Classical Theory. Cambridge Studies in Advanced Mathematics 97. Cambridge Univ. Press, Cambridge.
  • [25] Selberg, A. (1946). Contributions to the theory of the Riemann zeta-function. Arch. Math. Naturvidensk. 48 89–155.
  • [26] Soundararajan, K. (2008). Extreme values of zeta and $L$-functions. Math. Ann. 342 467–486.
  • [27] Soundararajan, K. (2009). Moments of the Riemann zeta function. Ann. of Math. (2) 170 981–993.
  • [28] Webb, C. (2011). Exact asymptotics of the freezing transition of a logarithmically correlated random energy model. J. Stat. Phys. 145 1595–1619.
  • [29] Webb, C. (2015). The characteristic polynomial of a random unitary matrix and Gaussian multiplicative chaos—The $L^{2}$-phase. Electron. J. Probab. 20 104.